doi: 10.3934/fmf.2021003
Online First

Online First articles are published articles within a journal that have not yet been assigned to a formal issue. This means they do not yet have a volume number, issue number, or page numbers assigned to them, however, they can still be found and cited using their DOI (Digital Object Identifier). Online First publication benefits the research community by making new scientific discoveries known as quickly as possible.

Readers can access Online First articles via the “Online First” tab for the selected journal.

A rough SABR formula

1. 

Graduate School of Engineering Science, Osaka University, 1-3 Machikaneyama, Toyonaka, 560-8531, Japan

2. 

Baruch College, City University of New York, One Bernard Baruch Way, New York, NY 10010, USA

* Corresponding author: Jim Gatheral

Received  May 2021 Early access June 2021

Fund Project: M. Fukasawa is supported by KAKENHI 21K03369

Following an approach originally suggested by Balland in the context of the SABR model, we derive an ODE that is satisfied by normalized volatility smiles for short maturities under a rough volatility extension of the SABR model that extends also the rough Bergomi model. We solve this ODE numerically and further present a very accurate approximation to the numerical solution that we dub the rough SABR formula.

Citation: Masaaki Fukasawa, Jim Gatheral. A rough SABR formula. Frontiers of Mathematical Finance, doi: 10.3934/fmf.2021003
References:
[1]

E. AlòsJ. A. León and J. Vives, On the short-time behavior of the implied volatility for jump-diffusion models with stochastic volatility, Finance Stoch., 11 (2007), 571-589.  doi: 10.1007/s00780-007-0049-1.  Google Scholar

[2]

J. Andreasen and B. Huge, Expanded forward volatility., Risk, 1 (2013), 104-107.   Google Scholar

[3]

P. Balland, Forward Smile, Presentation at Global Derivatives, Paris, 2006. Google Scholar

[4]

C. BayerP. Friz and J. Gatheral, Pricing under rough volatility, Quant. Finance, 16 (2016), 887-904.  doi: 10.1080/14697688.2015.1099717.  Google Scholar

[5]

M. BennedsenA. Lunde and M. S. Pakkanen, Hybrid scheme for Brownian semistationary processes, Finance Stoch., 21 (2017), 931-965.  doi: 10.1007/s00780-017-0335-5.  Google Scholar

[6]

H. BerestyckiJ. Busca and I. Florent, Asymptotics and calibration of local volatility models, Quant. Finance, 2 (2002), 61-69.  doi: 10.1088/1469-7688/2/1/305.  Google Scholar

[7]

H. BerestyckiJ. Busca and I. Florent, Computing the implied volatility in stochastic volatility models, Comm. Pure Appl. Math., 57 (2004), 1352-1373.  doi: 10.1002/cpa.20039.  Google Scholar

[8]

O. El EuchM. FukasawaJ. Gatheral and M. Rosenbaum, Short-term at-the-money asymptotics under stochastic volatility models, SIAM J. Financial Math., 10 (2019), 491-511.  doi: 10.1137/18M1167565.  Google Scholar

[9]

M. Forde and H. Zhang, Asymptotics for rough stochastic volatility models, SIAM J. Financial Math., 8 (2017), 114-145.  doi: 10.1137/15M1009330.  Google Scholar

[10]

M. Fukasawa, Short-time at-the-money skew and rough fractional volatility, Quant. Finance, 17 (2017), 189-198.  doi: 10.1080/14697688.2016.1197410.  Google Scholar

[11]

M. Fukasawa and A. Hirano, Refinement by reducing and reusing random numbers of the Hybrid scheme for Brownian semistationary processes, Quant. Finance, 21 (2021), 1127-1146.  doi: 10.1080/14697688.2020.1866209.  Google Scholar

[12]

M. Fukasawa, B. Horvath and P. Tankov, Hedging under rough volatility, preprint, arXiv: 2105.04073. Google Scholar

[13]

P. S. HaganD. KumarA. S. Lesniewski and D. E. Woodward, Managing smile risk, Wilmott Magazine, 1 (2002), 84-108.   Google Scholar

[14]

Y. Osajima, The asymptotic expansion formula of implied volatility for dynamic SABR model and FX hybrid model., Available from: https://ssrn.com/abstract=965265. doi: 10.2139/ssrn. 965265.  Google Scholar

[15]

D. Reiswich and U. Wystup, FXvolatility smile construction, Wilmott Magazine, 60 (2012), 58-69.   Google Scholar

show all references

References:
[1]

E. AlòsJ. A. León and J. Vives, On the short-time behavior of the implied volatility for jump-diffusion models with stochastic volatility, Finance Stoch., 11 (2007), 571-589.  doi: 10.1007/s00780-007-0049-1.  Google Scholar

[2]

J. Andreasen and B. Huge, Expanded forward volatility., Risk, 1 (2013), 104-107.   Google Scholar

[3]

P. Balland, Forward Smile, Presentation at Global Derivatives, Paris, 2006. Google Scholar

[4]

C. BayerP. Friz and J. Gatheral, Pricing under rough volatility, Quant. Finance, 16 (2016), 887-904.  doi: 10.1080/14697688.2015.1099717.  Google Scholar

[5]

M. BennedsenA. Lunde and M. S. Pakkanen, Hybrid scheme for Brownian semistationary processes, Finance Stoch., 21 (2017), 931-965.  doi: 10.1007/s00780-017-0335-5.  Google Scholar

[6]

H. BerestyckiJ. Busca and I. Florent, Asymptotics and calibration of local volatility models, Quant. Finance, 2 (2002), 61-69.  doi: 10.1088/1469-7688/2/1/305.  Google Scholar

[7]

H. BerestyckiJ. Busca and I. Florent, Computing the implied volatility in stochastic volatility models, Comm. Pure Appl. Math., 57 (2004), 1352-1373.  doi: 10.1002/cpa.20039.  Google Scholar

[8]

O. El EuchM. FukasawaJ. Gatheral and M. Rosenbaum, Short-term at-the-money asymptotics under stochastic volatility models, SIAM J. Financial Math., 10 (2019), 491-511.  doi: 10.1137/18M1167565.  Google Scholar

[9]

M. Forde and H. Zhang, Asymptotics for rough stochastic volatility models, SIAM J. Financial Math., 8 (2017), 114-145.  doi: 10.1137/15M1009330.  Google Scholar

[10]

M. Fukasawa, Short-time at-the-money skew and rough fractional volatility, Quant. Finance, 17 (2017), 189-198.  doi: 10.1080/14697688.2016.1197410.  Google Scholar

[11]

M. Fukasawa and A. Hirano, Refinement by reducing and reusing random numbers of the Hybrid scheme for Brownian semistationary processes, Quant. Finance, 21 (2021), 1127-1146.  doi: 10.1080/14697688.2020.1866209.  Google Scholar

[12]

M. Fukasawa, B. Horvath and P. Tankov, Hedging under rough volatility, preprint, arXiv: 2105.04073. Google Scholar

[13]

P. S. HaganD. KumarA. S. Lesniewski and D. E. Woodward, Managing smile risk, Wilmott Magazine, 1 (2002), 84-108.   Google Scholar

[14]

Y. Osajima, The asymptotic expansion formula of implied volatility for dynamic SABR model and FX hybrid model., Available from: https://ssrn.com/abstract=965265. doi: 10.2139/ssrn. 965265.  Google Scholar

[15]

D. Reiswich and U. Wystup, FXvolatility smile construction, Wilmott Magazine, 60 (2012), 58-69.   Google Scholar

Figure 1.  The function $ f $ for $ H = 1/2 $ (in red) and $ H = 0 $ (in blue)
Figure 2.  The function $ f $: numerical solutions for various values of $ H $
Figure 3.  The function $ f $ and its approximation $ f_A $ for two values of $ \rho $. $ H = 0.05 $ is in blue, $ H = 0.25 $ is in red; solid line is the numerical solution $ f $ and dashed, the approximation $ f_A(y) $
Figure 4.  With $ \beta(s) = s $ and parameters $ H = 0.05 $, $ \eta = 1 $, the dashed red line is the numerical solution $ f $; Monte Carlo estimates of normalized implied volatility $ \Sigma(k,\tau)/{\Sigma(0,\tau)} $ for $ \tau = 1,\,3,\,6 $, and $ 12 $ months are as in the legend
Figure 5.  With $ \beta(s) = s $ and parameters $ H = 0.10 $, $ \eta = 1 $, the dashed red line is the numerical solution $ f $; Monte Carlo estimates of normalized implied volatility $ \Sigma(k,\tau)/{\Sigma(0,\tau)} $ for $ \tau = 1,\,3,\,6 $, and $ 12 $ months are as in the legend
Figure 6.  With $ \beta(s) = s $ and parameters $ H = 0.20 $, $ \eta = 1 $, the dashed red line is the numerical solution $ f $; Monte Carlo estimates of normalized implied volatility $ \Sigma(k,\tau)/{\Sigma(0,\tau)} $ for $ \tau = 1,\,3,\,6 $, and $ 12 $ months are as in the legend
Figure 7.  With $ \beta(s) = \sqrt{s} $ and parameters $ H = 0.05 $, $ \eta = 1 $, Monte Carlo estimates of normalized implied volatility $ \Sigma(k,\tau)/{\Sigma(0,\tau)} $ for $ \tau = 1.5,\,3,\,6 $, and $ 12 $ months are as in the legend. Dashed lines are corresponding plots of the rough SABR formula (15)
Figure 8.  With parameters $ H = 0.1525 $, $ \eta = 26.66 $ and $ \rho = 0.0339 $, normalized implied volatilities $ \Sigma(y,\tau)/{\Sigma(0,\tau)} $ (five of these per expiry) are plotted against $ y = y(k,\tau) $. Here, the $ U(\tau) $ are approximated by ATM forward volatilities. Blue crosses correspond to 1 week and 2 week expirations; red crosses correspond to expirations 1 year and over. The green curve is the rough SABR formula $ f_A(y) = |y|/\sqrt{G_A(y)} $ with these parameters
[1]

Laurent Devineau, Pierre-Edouard Arrouy, Paul Bonnefoy, Alexandre Boumezoued. Fast calibration of the Libor market model with stochastic volatility and displaced diffusion. Journal of Industrial & Management Optimization, 2020, 16 (4) : 1699-1729. doi: 10.3934/jimo.2019025

[2]

Lishang Jiang, Baojun Bian. The regularized implied local volatility equations -A new model to recover the volatility of underlying asset from observed market option price. Discrete & Continuous Dynamical Systems - B, 2012, 17 (6) : 2017-2046. doi: 10.3934/dcdsb.2012.17.2017

[3]

Wenxiu Gong, Zuoliang Xu. An alternative tree method for calibration of the local volatility. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2020146

[4]

Lixin Wu, Fan Zhang. LIBOR market model with stochastic volatility. Journal of Industrial & Management Optimization, 2006, 2 (2) : 199-227. doi: 10.3934/jimo.2006.2.199

[5]

Mourad Bellassoued, Raymond Brummelhuis, Michel Cristofol, Éric Soccorsi. Stable reconstruction of the volatility in a regime-switching local-volatility model. Mathematical Control & Related Fields, 2020, 10 (1) : 189-215. doi: 10.3934/mcrf.2019036

[6]

Carey Caginalp, Gunduz Caginalp. Asset price volatility and price extrema. Discrete & Continuous Dynamical Systems - B, 2020, 25 (5) : 1935-1958. doi: 10.3934/dcdsb.2020010

[7]

Ian Knowles, Ajay Mahato. The inverse volatility problem for American options. Discrete & Continuous Dynamical Systems - S, 2020, 13 (12) : 3473-3489. doi: 10.3934/dcdss.2020235

[8]

Kai Zhang, Kok Lay Teo. A penalty-based method from reconstructing smooth local volatility surface from American options. Journal of Industrial & Management Optimization, 2015, 11 (2) : 631-644. doi: 10.3934/jimo.2015.11.631

[9]

Xingchun Wang, Yongjin Wang. Variance-optimal hedging for target volatility options. Journal of Industrial & Management Optimization, 2014, 10 (1) : 207-218. doi: 10.3934/jimo.2014.10.207

[10]

Jia Yue, Nan-Jing Huang. Neutral and indifference pricing with stochastic correlation and volatility. Journal of Industrial & Management Optimization, 2018, 14 (1) : 199-229. doi: 10.3934/jimo.2017043

[11]

Vinicius Albani, Uri M. Ascher, Xu Yang, Jorge P. Zubelli. Data driven recovery of local volatility surfaces. Inverse Problems & Imaging, 2017, 11 (5) : 799-823. doi: 10.3934/ipi.2017038

[12]

Kais Hamza, Fima C. Klebaner, Olivia Mah. Volatility in options formulae for general stochastic dynamics. Discrete & Continuous Dynamical Systems - B, 2014, 19 (2) : 435-446. doi: 10.3934/dcdsb.2014.19.435

[13]

Victor Isakov. Recovery of time dependent volatility coefficient by linearization. Evolution Equations & Control Theory, 2014, 3 (1) : 119-134. doi: 10.3934/eect.2014.3.119

[14]

Lorella Fatone, Francesca Mariani, Maria Cristina Recchioni, Francesco Zirilli. Pricing realized variance options using integrated stochastic variance options in the Heston stochastic volatility model. Conference Publications, 2007, 2007 (Special) : 354-363. doi: 10.3934/proc.2007.2007.354

[15]

Wan-Hua He, Chufang Wu, Jia-Wen Gu, Wai-Ki Ching, Chi-Wing Wong. Pricing vulnerable options under a jump-diffusion model with fast mean-reverting stochastic volatility. Journal of Industrial & Management Optimization, 2021  doi: 10.3934/jimo.2021057

[16]

Michael C. Fu, Bingqing Li, Rongwen Wu, Tianqi Zhang. Option pricing under a discrete-time Markov switching stochastic volatility with co-jump model. Frontiers of Mathematical Finance, , () : -. doi: 10.3934/fmf.2021005

[17]

Juan Kalemkerian, Andrés Sosa. Long-range dependence in the volatility of returns in Uruguayan sovereign debt indices. Journal of Dynamics & Games, 2020, 7 (3) : 225-237. doi: 10.3934/jdg.2020016

[18]

Pawan Lingras, Farhana Haider, Matt Triff. Fuzzy temporal meta-clustering of financial trading volatility patterns. Big Data & Information Analytics, 2018  doi: 10.3934/bdia.2017018

[19]

Qihong Chen. Recovery of local volatility for financial assets with mean-reverting price processes. Mathematical Control & Related Fields, 2018, 8 (3&4) : 625-635. doi: 10.3934/mcrf.2018026

[20]

Qinghua Ma, Zuoliang Xu, Liping Wang. Recovery of the local volatility function using regularization and a gradient projection method. Journal of Industrial & Management Optimization, 2015, 11 (2) : 421-437. doi: 10.3934/jimo.2015.11.421

 Impact Factor: 

Article outline

Figures and Tables

[Back to Top]